Preventing and preparing for emergencies
When it comes to emergencies related to type 1 diabetes, the first step is prevention. That’s why a student’s Individual Care Plan is so important: It describes all of the daily tasks for good diabetes management at school.
Among the many ways to prevent an emergency:
- Frequent blood checks,
- Eating meals and snacks on time (or as planned), and
- Reacting quickly to signs of low blood sugar.
It’s also important to be prepared. That means being aware of what emergencies could arise, having the proper plans in place, and knowing what to do.
Potential emergency situations
There are 3 potential emergency situations to be alert for at school:
- Low blood sugar (hypoglycemia): All students with type 1 diabetes will have low blood sugar (less than 4 mmol/L) at school, usually at least once or twice a week. Signs of mild low blood sugar include hunger, confusion, shakiness, and weakness/fatigue. It is important to catch low blood sugar early, and to treat it appropriately and immediately. Keep this poster visible in staff rooms and the student’s classroom(s) so that all staff know what to do. Also ensure that a student always has access to a source of fast-acting sugar (such as juice, glucose tablets, candy). See below, Emergency kits.
- Very low blood sugar: If mild low blood sugar is not treated, it can become severe. Very low blood sugar is an emergency. You must act immediately. Do not leave the student alone. If a student is not responding, unconscious, having a seizure, or uncooperative (unable/unwilling to take food or drink), call 911. If someone at your school has been trained to give glucagon, it can be given according to the protocol, which will be in the student’s Individual Care Plan.
- Very high blood sugar: All students with type 1 diabetes will have high blood sugar from time to time, and usually it is not a cause for concern at school. A student’s Individual Care Plan will have more details. However, very high blood sugar with ketones needs action. Symptoms of very high blood sugar include: rapid, shallow breathing; vomiting; or fruity-smelling breath. Parents should be called to pick up a student immediately if the student has symptoms of very high blood sugar.
Very high blood sugar with ketones needs action. Symptoms of severe high blood sugar include: rapid, shallow breathing; vomiting; or fruity-smelling breath.
An emergency kit is essential for all students with diabetes.
Usually, students will have more than one kit at school, because supplies for low blood sugar must be easily accessible at all times (class, gym, field trips, lockdowns, fire drills, etc). Parents are responsible for providing the kits and keeping them well stocked. School staff should advise parents when supplies are running low.
ALL kits must have these items:
- Equipment to check blood sugar: Glucose meter, test strips, lancets
- Fast-acting sugar (juice, glucose tabs, candy) for low blood sugar
- Carbohydrate snack(s)
- Parents’ names and contact numbers
SOME kits will also have one or more of these items:
- Insulin pen, pen needles, insulin (in case of pump failure)
- Extra batteries for meter
- Glucagon (if there agreement to administer it at school, and someone has been trained)
- Ketone urine strips and/or a meter for measuring ketones in blood
A student’s Individual Care Plan should indicate where the kits can be found, and what they contain.
For more information, refer to these documents:
Source : Diabetes@school. diabetesatschool.ca © Canadian Paediatric Society